Lake Huron, 2004

Marine Hail in Lake Huron, June 30, 2004

June 30, 2004 · NWS APX · 6 events in 3 counties and zones

6 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 30, 10:35 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 10:35 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1135 AM EDT WED JUN 30 2004

.SHORT TERM...SURFACE ANALYSIS SHOWS A 1007 MB LOW PRESSURE SYSTEM
LOCATED IN SOUTHERN ONTARIO WITH A COLD FRONT EXTENDING FROM THE LOW
THROUGH NORTHERN MINNESOTA. CURRENT SATELLITE IMAGERY SHOWS THE
BOUNDARY WHICH PASSES ACROSS THE UPPER PENINSULA THIS MORNING MOVING
EASTWARD...ALONG WITH THE LOW AND COLD FRONT MOVING THROUGH WESTERN
LAKE SUPERIOR AND NORTHERN MINNESOTA. APX WSR-88D INDICATES A FEW
REMAINING RETURNS FROM THE MORNING UPPER PENINSULA SHOWERS MOVING
ACROSS LAKE HURON WITH NO OTHER RETURNS IN THE CWA. MAIN SHORT TERM
FOCUS IS ON PRECIPITATION AND CLOUDS.

12Z APX SOUNDING INDICATED AN UNSTABLE ATMOSPHERE...BUT RELATIVELY
DRY AIR THROUGHOUT THE COLUMN. CLOUDS WILL BEGIN TO INCREASE OVER
THE NEXT HOUR OR SO AS DIURNAL HEATING PRODUCES CUMULUS. EXPECT
CLOUDS TO CONTINUE INCREASING THROUGH THE AFTERNOON AS SOUTHERLY
WINDS WILL CONTINUE TO PUSH SLIGHTLY HIGHER DEWPOINTS TO THE
NORTH...HOWEVER BELIEVE THE MODELS ARE OVERDONE IN RESPECT TO
MOISTURE. ETA DEWPOINTS FROM FORECAST SOUNDINGS NEAR SAULT STE MARIE
ARE IN THE UPPER 60S...WHICH WILL REALISTICALLY BE IN THE LOW 60S AT
BEST. MODIFYING THE SOUNDING SAULT STE MARIE TO SURFACE PARAMETERS
OF 76 F TEMPERATURE AND 61 F DEWPOINT STILL PRODUCES A LI OF -4.5
AND A CAPE OF 1710 J/KG AT 21Z. WITH THAT IN MIND THE BEST CHANCE OF
THUNDERSTORMS IS ACROSS EASTERN UPPER THIS AFTERNOON...WITH A
SMALLER AREA ALONG THE LAKE HURON SHORELINE WHERE AN EXPECTED LAKE
BREEZE WILL PRODUCE AN AREA OF CONVERGENCE. UPDATE CURRENTLY OUT
UPDATED PRECIPITATION...CLOUDS AND MODIFIED WINDS SLIGHTLY.

&&

.PREVIOUS DISCUSSION...ISSUED 338 AM EDT WED JUN 30 2004

.LONG TERM...

SHORT WAVE IN MANITOBA THIS MORNING WILL MOVE ACROSS CENTRAL ONTARIO
TONIGHT AND DRAG A SURFACE COLD FRONT ACROSS THE FORECAST AREA LATE
TONIGHT INTO THURSDAY MORNING. MODELS IN AGREEMENT IN BRINGING A
BAND OF Q-VECTOR CONVERGENCE...RIBBON OF THETA-E AS WELL AS SURFACE
CONVERGENCE OUT AHEAD OF THIS FEATURE. THEREFORE EXPECT LINE OF
SHOWERS AND THUNDERSTORMS TO MOVE INTO EASTERN UPPER THIS EVENING
AND TAP INTO EXISTING INSTABILITY. 50 TO 60 KNOT MID LEVEL WINDS
(500 MB) AND DEEP LAYER SHEAR WILL SUPPORT POSSIBLE DEVELOPMENT OF
SUPERCELLS. THERE IS ALSO THE POSSIBILITY OF DAMAGING WINDS WITH
0-6KM BULK SHEAR VALUES OF 40 TO 50 KTS AS WELL AS THE THREAT FOR
LARGE HAIL AS WET BULB ZERO HEIGHTS FALL TO JUST UNDER 10K FEET BY
LATE EVENING ALONG WITH LAPSE RATES OF AROUND 6.5 C/KM. AS THE LINE
OF CONVECTION MOVES TO THE SOUTH IT WILL LIKELY WEAKEN AS THE BEST
DYNAMICS MOVE OFF TO THE EAST OF THE AREA...THETA-E MOISTURE
DECREASES AND WITH THE LOSS OF DAYTIME INSTABILITY. SO WILL CONTINUE
WITH LIKELY POPS ACROSS THE NORTH THEN TAPER THEM DOWN TO CHANCE
ACROSS THE FAR SOUTH LATE AT NIGHT.

THURSDAY...COLD FRONT WILL CONTINUE TO PROGRESS ACROSS NORTHERN
LOWER IN THE MORNING. CONVECTION SHOULD HAVE DIMINISHED TO AN AREA
OF SHOWERS IF ANYTHING AT ALL ACROSS THE FAR SOUTH SO CHANCE SHOWERS
IN THE MORNING SHOULD SUFFICE. MEANWHILE...RIDGING AT THE SURFACE
AND ALOFT WILL MAKE FOR AT LEAST PARTLY SUNNY CONDITIONS ELSEWHERE
(CU SCHEME INDICATES MODERATE AMOUNTS OF CU). 850 MB TEMPERATURES IN
THE PLUS 10 TO 11 RANGE SHOULD YIELD HIGHS IN THE LOWER TO MIDDLE
70S.

FRIDAY...UPPER AND LOWER LEVEL RIDGING CONTINUES THROUGH THE DAY
WITH JUST A BIT OF CU EXPECTED. OTHERWISE...850 MB TEMPERATURES IN
THE PLUS 10 TO PLUS 12 RANGE SHOULD YIELD HIGHS IN THE MIDDLE TO
UPPER 70S.

DID MAKE A COUPLE OF ADJUSTMENTS TO THE LONG RANGE. ALTHOUGH THE
FORECAST AREA MAY END UP IN BETWEEN TROUGHS ON SATURDAY (ONE TO OUR
NORTH AND ONE TO OUR SOUTH LEAVING US IN A NULL ZONE)...I COULD SEE
SOME CONVECTION TRYING TO SNEAK INTO OUR FAR WESTERN COUNTIES IN THE
AFTERNOON. SO HAVE ADDED SLIGHT CHANCE POPS ACROSS THIS AREA WHICH
LINES UP WITH OFFICES TO THE WEST. THEN...THE NORTHERN STREAM TROUGH
AND AN ASSOCIATED COLD FRONT LOOK TO MOVE ACROSS THE AREA DURING THE
LATE SATURDAY NIGHT/EARLY SUNDAY MORNING TIME FRAME. WITH INCREASING
SURFACE RIDGING BEHIND THIS SYSTEM DURING THE DAY ON SUNDAY...HAVE
REMOVED POPS FOR SUNDAY AFTERNOON WHICH LINES UP WELL WITH
SURROUNDING OFFICES TO THE NORTH.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJP/SULLIVAN
Hazardous weather outlook, Jun 30, 4:23 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
523 AM EDT WED JUN 30 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-011100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
523 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE LAKE HURON SHORELINE AND
ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

THUNDERSTORMS ARE LIKELY ACROSS EASTERN UPPER AND FAR NORTHERN LOWER
MICHIGAN THIS EVENING AND TONIGHT...MAINLY ALONG AND NORTH OF M-32.
THESE STORMS MAY BECOME SEVERE AND CONTAIN HAIL OF AROUND ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. THE GREATEST POTENTIAL FOR
SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 8 PM THIS EVENING AND 1 AM
THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE
REMAINDER OF NORTHERN LOWER MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN
SATURDAY NIGHT INTO SUNDAY MORNING (INDEPENDENCE DAY).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN

In the hours before

Special weather statement, Jun 30, 2:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT WED JUN 30 2004

MIZ008-015>019-010200-
CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-MACKINAC-PRESQUE ISLE-
302 PM EDT WED JUN 30 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT
WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX AND EMMET

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

JPB

Event by event

6 marine hail. Local standard time, as filed.

Marine Hail, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
June 30, 2:20 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 9 mi NE of Sturgeon Point
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Presque Isl Lt to Sturgeon Pt Mi

When
June 30, 2:23 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 4 mi SSE of Black River
Measured
1 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Sturgeon Pt to Alabaster Mi

When
June 30, 2:23 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 1 mi SE of Harrisville
Measured
1 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Presque Isl Lt to Sturgeon Pt Mi

When
June 30, 3:16 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 4 mi SSE of Black River
Measured
1 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Sturgeon Pt to Alabaster Mi

When
June 30, 3:16 PM EST
Where
Sturgeon Pt to Alabaster Mi marine zone, 3 mi SSE of Oscoda
Measured
1 in hail
Reported by
TRAINED SPOTTER

Marine Hail, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
June 30, 3:28 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 7 mi E of Oscoda
Measured
1 in hail
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409684, 5409682, 5409683, 5409685, 5409686, 5409687.